South Dakota, 2007

Hail in South Dakota, August 17, 2007

August 17, 2007 · NWS ABR · 2 events in 2 counties and zones

A couple severe thunderstorms developed in north central South Dakota producing some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A couple severe thunderstorms developed in north central South Dakota producing some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 2:49 AM CST, 6 hours 53 minutes earlier.

Area forecast discussion, Aug 17, 2:49 AM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
349 AM CDT FRI AUG 17 2007

.SHORT TERM...TODAY THROUGH SUNDAY AFTERNOON
FOCUS IN THE SHORT TERM REMAINS ON POTENTIAL FOR RAIN AND
THUNDERSTORMS TODAY THROUGH SUNDAY MORNING. SEVERAL IMPULSES
PROGRESSING THROUGH THE UPPER RIDGE JUST TO THE WEST WILL MOVE
THROUGH THE AREA...WITH POTENTIAL FOR THUNDERSTORM DEVELOPMENT
WITH EACH ONE.

EARLY THIS MORNING...AN ACCAS FIELD DEVELOPED RELATIVELY QUICKLY
OVER PORTIONS OF CENTRAL AND NORTHEAST SOUTH DAKOTA ASSOCIATED
WITH WARM ADVECTION...AN INCREASING LOW LEVEL JET...AND A WARM
FRONT BEGINNING TO LIFT NORTHEASTWARD THROUGH THE REGION. A FEW
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THIS AREA AND ARE
INCREASING SOMEWHAT IN COVERAGE AS OF 08Z. HAVE EXPANDED POPS
BEFORE 12Z TO ACCOUNT FOR THE DEVELOPING SHOWERS AND ACCAS FIELD.
AS THE MORNING PASSES...EXPECT THAT THE LLJ WILL DECREASE AND
COVERAGE OF STORMS WILL BE MOSTLY REGULATED TO THE AREA NEAR
WHERE AN INITIAL IMPULSE IS PASSING THROUGH NEAR THE NORTH/SOUTH
DAKOTA BORDER THROUGH THE REMAINDER OF THE MORNING HOURS...THOUGH
A 700 HPA THETA E RIDGE CONTINUES PASSING TO THE EAST THROUGHOUT
THE MORNING SO HAVE KEPT SLIGHT CHANCE POPS IN FOR THE SOUTHEAST
THROUGH THE MORNING.

THIS AFTERNOON THROUGH TONIGHT...MODELS HAVE PROGRESSIVELY SLOWED
DOWN A BIT THE MIGRATION OF THE IMPULSES THROUGH THE RIDGE...WHICH
MAKES SENSE CONSIDERING THE STRENGTH OF THE RIDGE. THUS...HAVE
SLOWED DOWN POPS/WEATHER ABOUT SIX HOURS DURING THIS TIME
PERIOD...WITH THE GREATEST COVERAGE OF THUNDERSTORMS NOW EXPECTED
TO BE BETWEEN 03Z AND 15Z SATURDAY. HAVE GENERALLY WENT ALONG WITH
HPC IN PREFERRING THE GFS PLACEMENT OF POPS FOR THIS
EVENT...RATHER THAN THE NAM...WHICH IS FURTHER NORTH. THIS PLACES
THE AXIS OF GREATEST POPS GENERALLY STRAIGHT THROUGH OUR
CWA...WITH VERY STRONG 850 MOISTURE ADVECTION NOTED ON THE GFS
FROM 06Z-12Z SATURDAY IN NORTHEAST SOUTH DAKOTA DUE PRIMARILY TO
THE LOW LEVEL JET CRANKING UP TO 40 TO 45 KNOTS...BRINGING MUCH
HIGHER THETA E AIR INTO THE AREA. SPC HAS MOVED THE SLIGHT RISK
FOR SEVERE WEATHER FURTHER WEST..IN OUR WESTERN CWA...WHICH MAKES
SENSE CONSIDERING THE SLOWER TIMING OF THE SYSTEM...AND DO BELIEVE
THAT SOME SEVERE WEATHER IS POSSIBLE IN THE WESTERN CWA WITH SOME
MIXED LEVEL CAPE. HOWEVER...HIGHEST INSTABILITY IS IN THE
SOUTHWEST CWA JUST SOUTH OF THE WARM FRONT WHERE TEMPERATURES WILL
BE ABLE TO RISE QUITE A BIT MORE WITH HIGHER DEWPOINTS THAN THE
REMAINDER OF THE CWA. SEEING AS THOUGH THE BEST SUPPORT OTHERWISE
FOR THUNDERSTORMS WILL BE TO THE NORTH...IT MAY WELL BE THAT
SEVERE PARAMETERS WILL NOT MATCH UP IN SPACE. THUS...THIS MAY BE
MORE OF A LOCALLY HEAVY RAIN EVENT AS THUNDERSTORMS CONSOLIDATE
INTO AN MCS AND APPEAR TO MOVE ACROSS THE CWA TONIGHT. WILL
MENTION THE POSSIBILITY OF HEAVY RAINFALL IN THE FORECAST THIS
MORNING AS WELL...AS PWATS QUICKLY RISE TO AROUND 2 INCHES
TONIGHT...THOUGH THE STORMS THEMSELVES ARE NOT EXPECTED TO BE
PARTICULARLY SLOW MOVERS. THIS MCS IS EXPECTED TO CONTINUE OVER
PARTS OF THE AREA THROUGH THE MORNING ON SATURDAY.

ON SATURDAY...THE MCS MOVES TO THE EAST THROUGH MINNESOTA AS
FRIDAYS WARM FRONT...WHICH BECOMES A STATIONARY FRONT OVERNIGHT
TONIGHT...REMAINS AS A STATIONARY FRONT ACROSS THE AREA. EASTERLY
WINDS AS WELL AS REMAINING CONVECTION FROM TONIGHTS MCS...MOSTLY
IN THE MORNING HOURS...COULD KEEP HIGH TEMPERATURES RELATIVELY LOW
IN THE NORTHEAST CWA AND LOWERED FORECAST HIGHS ACCORDINGLY. SUBSIDENCE
BEHIND THE MCS AND SOMEWHAT OF A CAP DEVELOPING OVER THE AREA
SHOULD KEEP DRY CONDITIONS AFTER THE FIRST MCS PASSES...BUT SOME
REDEVELOPMENT COULD OCCUR SATURDAY NIGHT AS THE LOW LEVEL JET
INCREASES AGAIN OVER THE AREA. ON SUNDAY...THE FRONT BEGINS
PROGRESSING NORTH AGAIN AS A WARM FRONT...AND WARMER 700MB
TEMPERATURES SHOULD HELP LIMIT CONVECTIVE POTENTIAL THROUGH THE
AFTERNOON HOURS.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY
PCPN REMAINS THE MAIN FORECAST CHALLENGE THROUGH THE MEDIUM RANGE.
MEANWHILE THE 00Z MODELS ARE GENERALLY SIMILAR WITH THE LONG WAVE
PATTERN OVER THE CONUS DURING THE FORECAST PERIOD. DURING THAT
TIME PERIOD A WEALTH OF ENERGY COMES ACROSS THE ROCKIES AND HELPS
SHOVE THIS SUMMERS SEMI PERMANENT MID LEVEL RIDGE TOWARD THE
EASTERN CONUS. BEING MORE SPECIFIC...FOR SUNDAY NIGHT AND MONDAY...AN
ELEVATED WARM THERMAL LAYER ADVECTS OFF THE HIGH PLAINS AND INTO
THE FORECAST AREA. THIS WARM LAYER ALOFT MAY WELL SERVE TO CAP OFF
THE REGION. HAVE THEREFORE PULLED POPS BACK A BIT...BUT BECAUSE OF
AN ADVANCING SFC BOUNDARY...DID NOT ENTIRELY ELIMINATE THEM. FOR
MONDAY NIGHT AND TUESDAY...MORE ENERGY IS PROGGED TO CROSS THE
NORTHERN PLAINS WITHIN QUICKENING FLOW ALOFT. THIS ENERGY...ALONG
WITH COLLAPSING HEIGHTS SUGGESTS THERE IS STILL SOME CHANCE FOR
RAIN THOSE FORECAST PERIOD UNTIL DRIER AIR ADVECTS IN FROM THE
NORTH ON TUESDAY NIGHT OR WEDNESDAY. CONCERNING
TEMPERATURES...ONLY SLIGHT MODIFICATIONS WERE MADE TO THE INHERITED
GRIDS. THE OVERALL TREND FOR THE NEXT WORK WEEK WILL BE GRADUALLY
COOLING TEMPERATURES AS WE TREND ALOFT FROM A RIDGE TO A TROF.

&&

.AVIATION...
MOSTLY VFR CONDITIONS EXPECTED TODAY FOR KMBG/KPIR/KATY AND KABR.
HOWEVER...ISOLATED TO SCATTERED MORNING SHOWERS AND STORMS WILL BE
POSSIBLE FOR KPIR AND KMBG. SOME OF THAT ACTIVITY COULD SPREAD
INTO THE KATY/KABR AREAS BY AFTERNOON. A LARGER COVERAGE OF
SHOWERS AND STORMS IS EXPECTED ACROSS THE REGION TONIGHT INTO
SATURDAY MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...ECKSTEIN
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Aug 17, 5:00 AM CST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
600 AM CDT FRI AUG 17 2007

MNZ039-046-SDZ006>008-011-019>023-181100-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-
GRANT-HAMLIN-DEUEL-
600 AM CDT FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE AREA...WITH
CHANCES OF THUNDERSTORMS INCREASING THIS EVENING...AND BECOMING
LIKELY TONIGHT. THESE STORMS ARE NOT EXPECTED TO BE SEVERE AT THIS
TIME...HOWEVER...HEAVY RAINFALL AND DANGEROUS LIGHTNING WILL BE
POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS SHOULD BE ONGOING ON SATURDAY MORNING ACROSS THE
AREA...WITH CHANCES THROUGH THE EARLY AFTERNOON. THUNDERSTORMS ARE
AGAIN POSSIBLE MONDAY THROUGH WEDNESDAY...BUT IT IS TOO EARLY TO
DETERMINE MORE DEFINITE TIME PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING AND TONIGHT.

SDZ003>005-009-010-015>018-034>037-048-051-181100-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
SPINK-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
600 AM CDT FRI AUG 17 2007 /500 AM MDT FRI AUG 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THIS
MORNING...THEN ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE
AREA BY LATE THIS AFTERNOON. CHANCES OF THUNDERSTORMS WILL INCREASE
THIS EVENING...BECOMING LIKELY BY LATE THIS EVENING INTO TONIGHT.
THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD BECOME
SEVERE LATE THIS AFTERNOON INTO TONIGHT WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF ONGOING THUNDERSTORMS SATURDAY MORNING.
THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY THROUGH WEDNESDAY...BUT IT
IS TOO EARLY TO DETERMINE MORE DEFINITE TIME PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON THROUGH
TONIGHT.

SDZ033-045-181100-
STANLEY-JONES-
600 AM CDT FRI AUG 17 2007 /500 AM MDT FRI AUG 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA BY LATE THIS
AFTERNOON. CHANCES OF THUNDERSTORMS WILL INCREASE THIS
EVENING INTO TONIGHT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS
COULD BECOME SEVERE LATE THIS AFTERNOON INTO TONIGHT WITH LARGE
HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. HEAVY RAINFALL WILL
ALSO BE POSSIBLE WITH THESE THUNDERSTORMS.

VERY HIGH FIRE DANGER WILL EXIST THIS AFTERNOON. HIGH
TEMPERATURES ARE EXPECTED IN THE UPPER 80S TO LOWER 90S WITH
MINIMUM RELATIVE HUMIDITY VALUES FROM 35 TO 45 PERCENT. IN
ADDITION...SOUTHEASTERLY WINDS ARE EXPECTED TO INCREASE TO 20 TO
25 MILES PER HOUR WITH HIGHER GUSTS BY THE LATE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH WEDNESDAY...BUT IT IS
TOO EARLY TO DETERMINE MORE DEFINITE TIME PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON THROUGH
TONIGHT.

NJE

The radar

The Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 15:42 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Potter

When
August 17, 9:42 AM CST
Where
Potter County, 6.54 mi NW of Lebanon
Measured
0.75 in hail
Reported by
Public
Coordinates
45.140, -99.870

Hail, Corson

When
August 17, 9:40 AM MST
Where
Corson County, 2.98 mi ESE of Wakpala
Measured
1 in hail
Reported by
Public
Coordinates
45.660, -100.470

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58865, 58879.